Deterministic Algorithms for Unique Sink Orientations of Grids

  • Luis Barba
  • Malte Milatz
  • Jerri Nummenpalo
  • Antonis Thomas
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9797)

Abstract

We study Unique Sink Orientations (USOs) of grids: Cartesian products of two complete graphs on n vertices, where the edges are oriented in such a way that each subgrid has a unique sink. We consider two different oracle models, the edge query and the vertex query model. An edge query provides the orientation of the queried edge, whereas a vertex query provides the orientation of all edges incident to the queried vertex. We are interested in bounding the number of queries to the oracle needed by an algorithm to find the sink. In the randomized setting, the best known algorithms find the sink using either \(\varTheta (n)\) edge queries, or \(O(\log ^2 n)\) vertex queries, in expectation. We prove that \(O(n^{\log _4 7})\) edge queries and \(O(n \log n)\) vertex queries suffice to find the sink in the deterministic setting. A deterministic lower bound for both models is \(\varOmega (n)\). Grid USOs are instances of LP-type problems and violator spaces for which derandomizations of known algorithms remain elusive.

Keywords

Unique sink orientation LP-type problem Violator spaces 

References

  1. 1.
    Aggarwal, A., Klawe, M.M., Moran, S., Shor, P., Wilber, R.: Geometric applications of a matrix-searching algorithm. Algorithmica 2(1–4), 195–208 (1987)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Chan, T.: Improved deterministic algorithms for linear programming in low dimensions. In: Proceedings of the SODA 2016 (2016, to appear)Google Scholar
  3. 3.
    Chan, T.M.: Deterministic algorithms for 2-d convex programming and 3-d online linear programming. J. Algorithms 27(1), 147–166 (1998)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Chazelle, B., Matoušek, J.: On linear-time deterministic algorithms for optimization problems in fixed dimension. J. Algorithms 21(3), 579–597 (1996)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Demaine, E.D., Langerman, S.: Optimizing a 2D function satisfying unimodality properties. In: Brodal, G.S., Leonardi, S. (eds.) ESA 2005. LNCS, vol. 3669, pp. 887–898. Springer, Heidelberg (2005)CrossRefGoogle Scholar
  6. 6.
    Felsner, S., Gärtner, B., Tschirschnitz, F.: Grid orientations, (d, d + 2)-polytopes, and arrangements of pseudolines. Discrete Comput. Geom. 34(3), 411–437 (2005)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Galil, Z., Park, K.: Dynamic programming with convexity, concavity and sparsity. Theoret. Comput. Sci. 92(1), 49–76 (1992)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Gärtner, B., Tschirschnitz, F., Welzl, E., Solymosi, J., Valtr, P.: One line and n points. Random Struct. Algorithm 23(4), 453–471 (2003)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Gärtner, B., Morris Jr., W.D., Rüst, L.: Unique sink orientations of grids. Algorithmica 51(2), 200–235 (2008)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Gärtner, B., Matoušek, J., Rüst, L., Skovron, P.: Violator spaces: structure and algorithms. Discrete Appl. Math. 156(11), 2124–2141 (2008)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Holt, F., Klee, V.: A proof of the strict monotone 4-step conjecture. Adv. Discrete Comput. Geom. Contemp. Math. 223, 201–216 (1999)MathSciNetMATHGoogle Scholar
  12. 12.
    Matoušek, J., Sharir, M., Welzl, E.: A subexponential bound for linear programming. Algorithmica 16(4/5), 498–516 (1996)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Mityagin, A.: On the complexity of finding a local maximum of functions on discrete planar subsets. In: Alt, H., Habib, M. (eds.) STACS 2003. LNCS, vol. 2607, pp. 203–211. Springer, Heidelberg (2003)CrossRefGoogle Scholar
  14. 14.
    Sharir, M., Welzl, E.: A combinatorial bound for linear programming and related problems. In: Finkel, A., Jantzen, M. (eds.) STACS 1992. LNCS, vol. 577, pp. 569–579. Springer, Heidelberg (1992)CrossRefGoogle Scholar
  15. 15.
    Tschirschnitz, F.: LP-related properties of polytopes with few facets. Ph.D. thesis, ETH Zürich (2003)Google Scholar
  16. 16.
    Welzl, E.: Entering and leaving \(j\)-facets. Discrete Comput. Geom. 25(3), 351–364 (2001)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2016

Authors and Affiliations

  • Luis Barba
    • 1
    • 2
  • Malte Milatz
    • 3
  • Jerri Nummenpalo
    • 3
  • Antonis Thomas
    • 3
  1. 1.Carleton UniversityOttawaCanada
  2. 2.Université Libre de BruxellesBrusselsBelgium
  3. 3.Department of Computer ScienceETH ZürichZürichSwitzerland

Personalised recommendations